MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120150
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Loss of Range of Motion (2032); Metal Related Pathology (4530); Implant Pain (4561)
Date of Event 09/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, on (b)(6) 2008, a plaintiff underwent a right bhmh procedure, due to an unstable slipped sub capital femoral epiphysis.Then in 2023 plaintiff complained of worsening right hip pain, difficulty with single leg stance, going up stairs, squatting, and right-side weakness.An x-ray found significant osteolysis around the acetabulum and femur, concerning for metallosis; and later blood work showed severely elevated cobalt and chromium levels.Therefore, a revision surgery was performed on (b)(6) 2023.Patient's outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed due to right hip pain, difficulty with single leg stance, going up stairs, squatting, weakness, osteolysis, and elevated cobalt and chromium levels.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head, but no similar complaints have been found for the sleeve.This will continue to be monitored via routine trending, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.As of the date of this medical investigation, the requested supporting clinical documentation has not been provided; therefore, a clinical root cause of the reported events/clinical reactions cannot be confirmed.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10.Additional information added in b5, b6, b7 and h6.
 
Event or Problem Description
It was reported that, on (b)(6) 2008, a plaintiff underwent a right bhmh procedure, due to an unstable slipped sub capital femoral epiphysis.Then in 2023 plaintiff complained of worsening right hip pain, difficulty with single leg stance, going up stairs, squatting, and right-side weakness.An x-ray found significant osteolysis around the acetabulum and femur, concerning for metallosis; and later blood work showed severely elevated cobalt and chromium levels.An aspiration was performed on (b)(6) 2023.A revision surgery was performed on (b)(6) 2023 with dual mobility xlpe insert, oxinium 28mm, 12/14 taper femoral head.Also noted was an intraoperative staph infection.Patient had post revision antibiotics via picc line for 6 weeks, with wound vac.Patient's outcome is unknown.
 
Additional Manufacturer Narrative
Additional information: d10, h6 (type of investigation and investigation conclusions) ,h10 (results of investigation).H3, h6: it was reported that a right hip revision surgery was performed due to right hip pain, difficulty with single leg stance, going up stairs, squatting, weakness, osteolysis, and elevated cobalt and chromium levels.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head, but no similar complaints have been found for the sleeve.This will continue to be monitored via routine trending, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.A clinical root cause could not be determined.Although the clinical reactions are consistent with findings associated with metal debris, intraoperatively the patient had no obvious signs of metallosis fluid and no wear of implants.There is a likely root cause: infection is highly likely of an exogenous nature and the pneumonia cannot be ruled out as a possible contributing factor.The patient impact is determined to be the revision and post-operative antibiotics.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 50MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18437001
Report Number3005975929-2024-00001
Device Sequence Number12518509
Product Code NXT
UDI-Device Identifier03596010502568
UDI-Public3596010502568
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74120150
Device Lot Number75049
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2023
Supplement Date Received by Manufacturer01/25/2024
04/05/2024
04/10/2024
Initial Report FDA Received Date01/03/2024
Supplement Report FDA Received Date01/26/2024
04/12/2024
04/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71357005/ANTHOLOGY SO POR PL HA SZ 5.; 74122542/HEMI HEAD 42MM.; 74222400/MODULAR SLEEVE +8MM 12/14.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age31 YR
Patient SexMale